Hail, Eddy
- When
- June 19, 6:45 PM CST to 7:01 PM CST
- Where
- Eddy County, 10.2 mi E of Sheyenne
- Measured
- 0.75 in hail
- Reported by
- Mesonet
- Coordinates
- 47.830, -98.900
Several rounds of late night thunderstorms dropped large hail, strong winds, and heavy rain across mainly southeast North Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Several rounds of late night thunderstorms dropped large hail, strong winds, and heavy rain across mainly southeast North Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 5:51 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 651 PM CDT WED JUN 19 2013 .UPDATE... ISSUED AT 645 PM CDT WED JUN 19 2013 THE FORECAST IS IN GOOD SHAPE...AND WILL ONLY ADD THE AVIATION DISCUSSION. A BAND OF ELEVATED SHOWERS AND STORMS SHOULD DEVELOP THIS EVENING TO OUR SW...THEN MOVE INTO SE ND AND WESTERN ZONES LATER THIS EVENING AND OVERNIGHT. THIS IS HANDLED WELL IN THE GRIDS. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 306 PM CDT WED JUN 19 2013 MAIN ISSUE THROUGHOUT THE PERIOD WILL BE CHANCES AND STRENGTH OF CONVECTION. WV LOOP AND UPPER AIR ANALYSIS HAVE THE MAIN RIDGE OVER THE NORTHERN PLAINS...ALTHOUGH THERE ARE SOME WEAK EMBEDDED SHORTWAVES MOVING THROUGH THE DAKOTAS UNDER THE RIDGE AXIS. SOUTHEASTERLY WINDS HAVE DEVELOPED OVER THE SOUTHERN AND WESTERN CWA ALONG THE FRONT SIDE OF A SFC TROUGH EXTENDING FROM SOUTHERN ALBERTA INTO WESTERN SD. MANY OF THE MODELS HAVE CONVECTION MOVING INTO OUR SOUTHERN COUNTIES TONIGHT ALONG THE SHORTWAVE CURRENTLY MOVING THROUGH SD. THERE HAS BEEN SOME DECENT CU DEVELOPING TO OUR SOUTH AND WEST. MODELS HAVE BEEN OVERESTIMATING SFC MOISTURE THOUGH...PARTICULARLY THE GFS AND NAM WHICH HAVE DEW POINTS THIS AFTERNOON IN THE MID 60S AND THEY HAVE BEEN IN THE 50S IN REALITY. THINK THERE WILL BE SOME SCATTERED THUNDERSTORM ACTIVITY TONIGHT AS THAT WEAK SHORTWAVE COMES OUT. HOWEVER...WITH VERY WEAK SHEAR DO NOT THINK THERE WILL BE MUCH IN THE WAY OF SEVERE. ANOTHER WEAK SHORTWAVE TROUGH WILL BE LIFTING INTO THE NORTHERN PLAINS TOMORROW. MUCH OF THE DEVELOPMENT TOMORROW WILL DEPEND ON EXACTLY HOW CONVECTION TONIGHT PLAYS OUT. THINK THERE SHOULD BE ENOUGH CLEARING FOR DESTABILIZATION. WITH CONTINUED SOUTHEASTERLY WINDS THERE SHOULD BE BETTER MOISTURE...ALTHOUGH THE NAM AND GFS HAVE NEAR 70 DEW POINTS AND ARE PROBABLY OVERESTIMATING. WILL CONTINUE TO KEEP HIGH POPS AND WITH THE POSSIBILITY OF 2000 J/KG OF CAPE THERE COULD BE SOME ACTIVITY THAT BECOMES SEVERE THURSDAY AFTERNOON. THE CONVECTION WILL CONTINUE TO MOVE EASTWARD THROUGH THE MN COUNTIES THROUGH THURSDAY NIGHT SO KEPT POPS HIGH. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 306 PM CDT WED JUN 19 2013 THE CHANCES FOR CONVECTION CONTINUE THROUGH FRIDAY AND SATURDAY AS SOUTHWESTERLY FLOW ALOFT CONTINUES ALONG WITH MINOR SHORTWAVES. IT IS DIFFICULT TO PINPOINT SUCH SMALL SCALE FEATURES THIS FAR OUT. HOWEVER...MOST OF THE MODELS SEEM TO BE LATCHING ONTO A MORE SIGNIFICANT SHORTWAVE COMING THROUGH FRIDAY NIGHT AND SATURDAY. THUS...KEPT POPS A BIT HIGHER DURING THAT PERIOD THAN DURING THE DAY ON FRIDAY WHERE THERE COULD BE A BIT OF A LULL IN ACTIVITY ALTHOUGH COMPLETELY DRY IS NOT GUARANTEED. TEMPS WILL CONTINUE TO BE WARM WITH HIGHS IN THE UPPER 70S TO 80S AND LOWS IN THE 60S. SATURDAY NIGHT-WEDNESDAY... AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE NORTHERN PLAINS DURING THIS PERIOD. THE 12Z GFS/ECMWF ARE IN GENERAL AGREEMENT IN LIFTING THE MAIN TROUGH TOWARDS THE SOUTHERN CANADIAN PRAIRIES ON SUNDAY...WHILE THE GEM IS MUCH FARTHER SOUTH. BY MONDAY...THE OPERATIONAL MODELS SUGGEST A MORE ZONAL FLOW PATTERN DEVELOPING...WITH THE ECMWF SHOWING THE FORECAST AREA ON THE PERIPHERY OF A DEVELOPING MID/UPPER LEVEL RIDGE ACROSS THE HIGH PLAINS BY THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL CONTINUE TO REMAIN NEAR OR A BIT ABOVE NORMAL...WITH HIGHS IN THE 70S AND 80S...AND LOWS IN THE 50S AND 60S. MAINTAINED SOME POPS THROUGH MOST PERIODS...AS CONFIDENCE IS LOW ON TIMING PRECIP CHANCES DURING ANY GIVEN PERIOD. AT THIS POINT THE BEST RAIN CHANCES APPEAR TO BE WITH THE PASSAGE OF THE UPPER TROUGH SAT NIGHT INTO SUNDAY. THEREAFTER...THE TIMING OF EMBEDDED SHORTWAVE TROUGHS IN THE QUASI-ZONAL FLOW AND THE LOCATION OF LOW-LEVEL BOUNDARIES/GREATER MOISTURE TRANSPORT WILL DETERMINE WHERE/WHEN BETTER RAIN CHANCES WILL BE. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 645 PM CDT WED JUN 19 2013 EXPECT VFR CONDITIONS WITH THE CHANCE FOR SHOWERS INCREASING LATER TONIGHT AND THURSDAY. TIMING IS THE MAIN ISSUE...BUT WILL START TO MENTION SOME SHOWERS AT MOST SITES BEGINNING THU MORNING. THERE COULD BE SOME STRONG STORMS WITH STRONG AND VARIABLE WIND GUSTS THURSDAY AFTERNOON...AND WILL TRY TO REFINE THIS WITH LATER FORECASTS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...DK SHORT TERM...JR LONG TERM...JR/MAKOWSKI AVIATION...DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 655 AM CDT WED JUN 19 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 655 AM CDT WED JUN 19 2013 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY AND FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED FOR THURSDAY AND THURSDAY NIGHT. THE SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THE STORMS WILL PRODUCE SOME LARGE HAIL...DAMAGING WINDS AND THE POSSIBILITY OF A TORNADO. THE STORMS WILL BE MOST LIKELY AFTER 3PM CDT THURSDAY. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE. MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN PLAINS TODAY AND ESPECIALLY ON THURSDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATE THURSDAY AND PRODUCE THUNDERSTORMS. SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE FOR FRIDAY ACROSS ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. THE RISK OF SEVERE WEATHER WILL BE POSSIBLE FOR SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT WED JUN 19 2013
NDZ014-015-024-200145-
BENSON ND-EDDY ND-RAMSEY ND-
745 PM CDT WED JUN 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAMSEY...NORTHERN
EDDY AND BENSON COUNTIES UNTIL 845 PM CDT...
AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF LEEDS
TO 15 MILES NORTHEAST OF NEW ROCKFORD...MOVING TO THE NORTHWEST AT 30
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORMS.
THE STORMS WILL BE NEAR...
FILLMORE AND BAKER AROUND 750 PM CDT.
HARLOW AND FORT TOTTEN AROUND 805 PM CDT.
MINNEWAUKAN AROUND 810 PM CDT.
KNOX AND BRINSMADE AROUND 830 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4836 9982 4835 9961 4795 9883 4772 9876
4813 9983
TIME...MOT...LOC 0045Z 151DEG 26KT 4817 9974 4785 9894
DKThe Fargo/Grand Forks radar (KMVX), 123 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
5 flash flood, 3 hail, 1 thunderstorm wind. Local standard time, as filed.
A few trees were also blown down.
Damaging winds took down power lines near Wyndmere, leading to a loss of power to observation equipment at the Wyndmere airport. Power lines were repaired and power was restored later that morning.
Widespread street and basement flooding occurred in Gwinner. The Bobcat plant was partially flooded with several inches of water on the floor.
Highway 13 was closed west of Gwinner due to water washing over the road.
North Dakota Highway 32 was closed between Gwinner and Lisbon at Dead Colt Creek.
Heavy rains and flash flooding caused temporary road closures along North Dakota Highway 18 near Wyndmere.
A pickup was swept off North Dakota Highway 32 into Dead Colt Creek. The vehicle floated downstream and was eventually submerged resulting in one fatality by 8 am CDT.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Ransom | 2013-06-20 | 48 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452836, 452838, 452840, 452842, 452846, 452847, 452848, 452851, 452850.